Tumor Necrosis Factor Inhibitor-Induced Psoriasis in a Pediatric Crohn’s Disease Patient Successfully Treated with Ustekinumab

March 2020 | Volume 19 | Issue 3 | Case Reports | 328 | Copyright © March 2020

Published online February 21, 2020

Lauren Bonomo MD,a Ellen H. de Moll MD,b Linden Li,b Lauren Geller MD,b Michael I. Gordon DO,c David Dunkin MDd

aIcahn School of Medicine at Mount Sinai, New York, NY bDepartment of Dermatology, Icahn School of Medicine at Mount Sinai, New York, NY cNova Southeastern University College of Osteopathic Medicine, Davie, FL dDepartment of Pediatric Gastroenterology, Icahn School of Medicine at Mount Sinai, New York, Nd

Abstract
Background: Tumor necrosis factor (TNF) inhibitors are widely used in pediatric patients with inflammatory bowel disease, as well as psoriasis. However, there is growing evidence that these medications can also paradoxically induce a psoriasiform skin reaction in a subset of patients.
Goals: We seek to share our experience in treating severe TNF inhibitor-induced psoriasis in a pediatric patient with Crohn’s disease.
Study: We report a case of a 10-year-old female with Crohn’s disease, who developed psoriasis after twelve months of infliximab therapy. Her skin disease was recalcitrant to topical therapies, methotrexate, and phototherapy.
Results: The patient was transitioned to ustekinumab with significant improvement in her symptoms and maintenance of remission of her bowel disease.
Conclusion: This is the first reported case of a school-age pediatric patient with TNF inhibitor-induced psoriasis treated with ustekinumab. Controlled trials are warranted to fully assess the safety and efficacy of ustekinumab for treating TNF inhibitor-induced psoriasis in the pediatric population.

J Drugs Dermatol. 2020;19(3): doi:10.36849/JDD.2020.2106

INTRODUCTION

Case Synopsis: A 10-year-old female with a history of Crohn’s disease (CD) presented with a rash on her scalp and trunk and associated hair loss for several months. She had tried over the counter salicylic acid shampoo, ketoconazole shampoo, and topical corticosteroids without improvement. The rash was painful and she had begun to have hair loss as well. She was diagnosed with Crohn’s disease at the age of 6 when she presented with abdominal pain and erythema nodosum bilaterally on her shins. She developed watery diarrhea, fevers, and weight loss soon after that. She was initially treated with prednisone as a bridge to mercaptopurine. She was well until a year later when she had elevated liver function tests and pancytopenia likely due to mercaptopurine. She was then switched to infliximab with good control of her gastrointestinal symptoms, normalization of her labs and mucosal healing on endoscopies. She was well for twelve months prior to the development of any rashes. Family history was negative for psoriasis but positive for a father with Crohn’s disease.

On physical exam, she had erythematous scaly plaques on the scalp, upper chest, and back. She also had patches of alopecia on her posterior scalp. The clinical findings were consistent with psoriasis, and given her history, it was thought to be most likely tumor necrosis factor (TNF) antagonist-induced. She was started on fluocinonide 0.05% solution for the scalp and triamcinolone 0.025% ointment for the trunk twice daily for two weeks. After two weeks, minimal improvement was noted with these topical medications so weekly oral methotrexate was added to her regimen. However, after four weeks of methotrexate, the patient’s skin disease had worsened, with new psoriatic plaques of the face, ears, neck, trunk, and bilateral upper and lower extremities and worsening alopecia (Figure 1). The decision was then made to transition her from infliximab to ustekinumab, with the goal of simultaneously treating both her Crohn’s disease and psoriasis. While awaiting insurance approval for ustekinumab she also started narrowband ultraviolet (NBUVB) phototherapy.

The patient received an induction dose of ustekinumab 260 mg IV and then transitioned to a maintenance dose of ustekinumab 90 mg subcutaneously every 8 weeks while continuing methotrexate 10mg orally once a week and NBUVB phototherapy twice weekly. Within 8 weeks, the psoriatic plaques on her trunk and extremities had almost completely resolved with a